The “New Normal?”

It’s been three months since my thyroid was completely removed and now I take a little pill in the morning to replace it. Science is pretty awesome, isn’t it?

I started the thyroid medication six weeks a go, after radiation treatment, and yesterday I had blood work done to check my levels.The goal now is to regulate the medication and make sure my body is getting the right amount of supplementation. Because it takes awhile for the drug to accumulate, they only check your blood every six weeks to make adjustments.

I’ve been anxiously waiting for this first blood draw so that we can get closer to regulation and closer to me feeling like I did before any of this started. I received the results today, and it was bitter-sweet to hear that my levels are directly in the middle of the “normal” range. Now, chemically this is a success, and I am not belittling this small victory. However, I admit that I was disheartened, because I still feel far from normal.

I was looking forward to getting the results back and seeing a high TSH level, so that they could increase my dosage. This would inherently increase my energy and decrease the side-effects of not having enough thyroid hormone (hypothyroid). However, since the levels came back “normal,” will they be able to do anything about these symptoms? Is this the new normal?

It’s hard to think that things may never fully return to the way they were before August 31, 2012. However, I know that it is still only three months post-surgery and only a month after radiation. I hope that my body still hasn’t fully accumulated the thyroid medication and that with a few more months, I’ll continue to see improvement. It’s so much more of a mental and emotional struggle now, because I’ve adapted to how I feel.

In any event, I’ve learned how to function in this state, and I don’t think anyone can ever really detect that anything is slightly obscure. I can put in a good hour and a half at the gym each morning and crank through what would be a normal business day with success. Most evenings I spend low-key, and I fall asleep pretty early and fast.

I’ve been applying to jobs and internships and truly looking forward to something panning out. I have been doing a lot of soul-searching the past few months, especially in regards to vocation.  In any event, I can’t wait to learn in a work place again. I’m ready and eager mentally, and my body will follow suit eventually. All I know is that wherever I am the next year (or five), Jesus will be there, too. I am searching my heart to be closer to his, and in that sacred space, fear is relinquished and assurance is granted.

“And when each of us looks back at all the turns and folds God has allowed in our lives, I don’t think it looks like a series of folded-over mistakes and do-overs that have shaped our lives. Instead, I think we’ll conclude in the end that maybe we’re all a little like human origami and the more creases we have, the better.” Bob Goff, Love Does

3 thoughts on “The “New Normal?”

  1. Destini Barrilleaux says:

    I had my thyroid removed March 2010 with several rounds of radiation to follow. My last radiation treatment had me off my thyroid meds resulting with TSH at 96. It’s been a year since then and am still living the “new normal”. Nothing is the way it used to be but still loving the life I am given.

  2. Skye says:

    Hi Lydia, I had my thyroidectomy in October 2011 and thankfully did not have to go hypothyroid. I started Synthroid 5 days after surgery and had Thyrogen (instead of Synthroid withdrawal) for my radiation treatment in December 2011. I feel pretty lucky because the only time I’ve really felt sick was the two weeks after surgery. However, my T4 levels are in the very upper level of the normal range. My endocrinologist explained that she’s keeping it this way for a year and if my one year scan is clear then she will lower my Synthroid dosage and my T4 will go back to a more normal level. I’m actually really worried about feeling the effects of hypothyroid then if I’ve become used to this higher level of T4. Do you know where your doctor wants you to be? Maybe your doc will do like mine and give you a higher level for a certain period. Either way, I hope you feel better as you continue to recover from your treatments!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s